Tiaprofenic acid: an uncommon cause of cystitis often misdiagnosed as interstitial cystitis. Academic Article uri icon

  •  
  • Overview
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • OBJECTIVE: To bring to the attention of Urologists that the medication tiaprofenic acid (Surgam, Albert-tiafen), a non-steroidal anti-inflammatory drug has been found to cause chemical cystitis. METHODS: Patients presenting between November 1994 and November 1995 with a confirmed or presumed diagnosis of interstitial cystitis and who were taking tiaprofenic acid are reported. RESULTS: Thirty-six patients presented with a confirmed or presumed diagnosis of interstitial cystitis. One woman without irritative symptoms presented with an abnormal ultrasound finding of a thickened bladder. Eight of these 37 patients were diagnosed with chemical cystitis from tiaprofenic acid. These eight patients (one man and seven women) with ages ranging between 46 and 79 (mean 67 years), were taking tiaprofenic acid from 22 to 84 months (mean 41.8 months), for the treatment of osteoarthritis. All eight patients had findings of inflammation at cystoscopy. Symptoms resolved from two to eight weeks (mean 5.3 weeks) in six out of the eight patients (one patient was asymptomatic and one is awaiting resolution two weeks after discontinuation), and persistence of bladder inflammation (as seen on cystoscopy) lingered greater than three months in two patients and five months one patient, after the medication was stopped. CONCLUSION: Symptoms of frequency, nocturia and suprapubic pain are associated with long term ingestion of tiaprofenic acid. Simple discontinuation of the drug will relieve symptoms usually within six weeks. The mechanism of inflammation is unknown.

publication date

  • March 1996